I have had type 1 for a year and just found out I have another auto immune disease called auto immune hepatitis. I have been temporarely put on prednisone but I have hesitant to start it since I am scared S***less of the side effects and the fact that your bg’s sky rocket. I was just wondering if anyone has taken prednisone and has diabetes and is willing to share anything. I am curious more of the side effects and how you dealt with it while being able to live a “normal” and productive life. Because I don’t even see being productive possible with this terrible steroid.
Don’t be scared of taking Prednisone. Yes, it does do a number on our Bg’s, but that can be taken care of. Are you doing an I:C ratio for meals? What I (and many of us do) is increase our basal (Lantus or Levemier) and / or increase our bolus (meal time insulin).
My usual routine of the last year, is to increase my Lantus morning and night dose, and increase my Novolog for meals. I still may have to do correction shots in addition to the increases. My Lantus injection is increased by 25% to 35% - for morning and night time shots. For meal, I increase Novolog by 25% to 30%. Sometimes more, sometimes less. It all depends on my numbers and how whatever infection of the day/week/month is doing. I’ve been fighting foot inflammation for over a year now, and take Prednisone 1 week a month for 2 months, then have to skip a month.
I do know, that some folks don’t have too much of an increase in numbers, when they take Prednisone. My numbers will be in the 300’s or higher for the first day, at the least. Other than having the higher numbers, the only other side effect (for me anyway), is going hypo after I stop it, and am trying to get my dosages back to normal or near normal. Prednisone will be in your system, for approximately a month, before it is gone. This is with taking it for just 6 days.
Drink loads of water (unless your doctor has said otherwise), do your injections, rest when you can. Taking Prednisone will be a whole lot easier than fighting Hepatitis.
It is a nasty medicine yes, but…sometimes it is better than the alternative.
Good luck, and feel better soon.
OK. It is bad, but it’s not that bad. What I would try doing is temp basaling, but instead of decreasing your insulin, increase it. See what happens. start at like +10% for 1hr and go up. Also, this is just my advice, contact your endo for major advice about what to do.
I was on prednisone twice last year due to an allergic reaction I kept having. It did cause a rise in my blood sugars but my endocrinologist adjusted my insulin and I corrected when needed. I did find that they second time around my blood sugars didn’t rise as much. Talk to your endo or doctor and see what they have to say about adjusting your insulin accordingly. Good luck!
t rasies my blood sugar sky high but I have never had anyother difficualty with it.
Thank you everyone. Just wanting to make sure of what others felt pertaining to the side effects besides the raised bg’s. Thank you to everyone
I’ve been on Pred. 5 times through the years short and long term, high and low dose. I did get cataracts which is common with long term use. I had my cat surgeries, so I’m Good, eyes-wise but I’m still on Pred. this last time for 6+ years.
Yes, it will put your sugars up and probably cause weight gain, but if you double your insulin intake and keep testing it is doeable. Far better than a failed liver. Same with the weight gain. It will go once you stop taking the prednisolone. I have had to take it due to allergic reactions and I do balloon but it all falls off and the blood sugars go down requiring less insulin once I have stopped the course.
I just looked at that loonnng list again. I also have redness on the whites of my eyes, sore throat comes and goes, weak muscles, more tiredness(like I need more), sleeping is sometimes a problem and I didn’t gain weight on my body but my face is puffier than before. I repeat: I have been on it for many years. Short term use no significant side effects for me except for high blood sugar.
get on the pred. the side effects of liver failure from AIH are much worse that those of pred.